Some Remarks on the Boundary Conditions in the Theory of Navier-Stokes Equations
Chérif Amrouche; Patrick Penel; Nour Seloula
Annales Mathématiques Blaise Pascal, Volume 20 (2013) no. 1, p. 37-73

This article addresses some theoretical questions related to the choice of boundary conditions, which are essential for modelling and numerical computing in mathematical fluids mechanics. Unlike the standard choice of the well known non slip boundary conditions, we emphasize three selected sets of slip conditions, and particularly stress on the interaction between the appropriate functional setting and the status of these conditions.

Cet article traite de quelques questions théoriques relatives au choix des conditions aux limites, essentielles pour la modélisation et la simulation numérique en mécanique des fluides mathématique. Nous marquons la différence avec le choix standard de conditions de non glissement en soulignant trois ensembles de conditions autorisant glissement, et en insistant particulièrement sur l’interaction entre cadre fonctionnel approprié et statut de ces conditions.

DOI : https://doi.org/10.5802/ambp.321
Classification:  35Q35,  35A01,  76D05
Keywords: Navier-Stokes, Boundary conditions, Weak solutions
@article{AMBP_2013__20_1_37_0,
     author = {Amrouche, Ch\'erif and Penel, Patrick and Seloula, Nour},
     title = {Some Remarks on the Boundary Conditions  in the Theory of Navier-Stokes Equations},
     journal = {Annales Math\'ematiques Blaise Pascal},
     publisher = {Annales math\'ematiques Blaise Pascal},
     volume = {20},
     number = {1},
     year = {2013},
     pages = {37-73},
     doi = {10.5802/ambp.321},
     mrnumber = {3112239},
     zbl = {1293.35232},
     language = {en},
     url = {https://ambp.centre-mersenne.org/item/AMBP_2013__20_1_37_0}
}
Amrouche, Chérif; Penel, Patrick; Seloula, Nour. Some Remarks on the Boundary Conditions  in the Theory of Navier-Stokes Equations. Annales Mathématiques Blaise Pascal, Volume 20 (2013) no. 1, pp. 37-73. doi : 10.5802/ambp.321. https://ambp.centre-mersenne.org/item/AMBP_2013__20_1_37_0/

[1] H. Abels Nonstationary Stokes system with variable viscosity in bounded and unbounded domains, Discrete Contin. Dyn. Syst. Ser. S., Tome 3 (2010), pp. 141-157 | Article | MR 2610556 | Zbl 1191.76038

[2] Y. Amirat; D. Bresch; J. Lemoine; J. Simon Effect of rugosity on a flow governed by stationary Navier-Stokes equations, Quart. Appl. Math., Tome 59 (2001), pp. 769-785 | MR 1866556 | Zbl 1019.76014

[3] C. Amrouche; C. Bernardi; M. Dauge; V. Girault Vector potentials in three-dimensional nonsmooth domains, Math. Meth. Applied Sc., Tome 21 (1998), pp. 823-864 | Article | MR 1626990 | Zbl 0914.35094

[4] C. Amrouche; N. Seloula On the Stokes Equations with the Navier-Type boundary conditions, Diff. Eq. Appl., Tome 3-4 (2011), pp. 581-607 | MR 2918930 | Zbl pre06076986

[5] C. Amrouche; N. Seloula L p -Theory for Vector Potentials and Sobolev’s Inequalities for Vector Fields. Application to the Stokes Equations with Pressure Boundary Condition, To appear in Math. Mod. and Meth. in App, Tome 23 (2013), pp. 37-92 | Article | MR 2997467 | Zbl pre06144420

[6] C. Bardos; F. Golse; L. Paillard The incompressible Euler limit of the Boltzmann equation with accomodation boundary conditions, Comm. Math. Sci., Tome 10 (2012) no. 1, pp. 159-190 | Article | MR 2901306

[7] G.S. Beavers; D.D. Joseph Boundary conditions at a naturally permeable wall, J. Fluid Mech., Tome 30 (1967) no. 1, pp. 197-207 | Article

[8] C. Bègue; C. Conca; F. Murat; O. Pironneau Les équations de Stokes et de Navier-Stokes avec des conditions aux limites sur la pression, Nonlinear Partial Differential Equations and their Applications, Collège de France Seminar, Tome IX (1989), pp. 179-264 | MR 992649 | Zbl 0687.35069

[9] H. Beirao da Veiga On the regularity of flows with Ladyzhenskaya shear-dependent viscosity and slip or nonslip boundary conditions, Comm. Pure Appl. Math., Tome 58 (2005) no. 4, pp. 552-577 | Article | MR 2119869 | Zbl 1075.35045

[10] H. Bellout; J. Neustupa; P. Penel On the Navier-Stokes equation with boundary conditions based on vorticity, Math. Nachr., Tome 269-270 (2004), pp. 59-72 | Article | MR 2074773 | Zbl 1061.35073

[11] H. Bellout; J. Neustupa; P. Penel On a ν-continuous family of strong solutions to the Euler or Navier-Stokes equations with the Navier-Type boundary conditions, Discrete and Continuous Dynamical Systems, Tome 27 (2010) no. 4, pp. 1353-1373 | Article | MR 2629528 | Zbl 1200.35209

[12] J. M. Bernard Non-standard Stokes and Navier-Stokes problem: existence and regularity in stationary case, Math. Meth. Appl. Sci., Tome 25 (2002), pp. 627-661 | Article | MR 1900648 | Zbl 1027.35091

[13] J. M. Bernard Time-dependent Stokes and Navier-Stokes problems with boundary conditions involving pressure, existence and regularity, Nonlinear Anal. Real World Appl., Tome 4 (2003) no. 5, pp. 805-839 | Article | MR 1978563 | Zbl 1037.35053

[14] L. C. Berselli Some criteria concerning the vorticity and the problem of global regularity for the 3D Navier-Stokes equations, Ann. Univ. Ferrara Sez. VII Sci. Mat., Tome 55 (2009) no. 2, pp. 209-224 | Article | MR 2563656 | Zbl 1205.35186

[15] L. C. Berselli. An elementary approach to the 3D Navier-Stokes equations with Navier boundary conditions: existence and uniqueness of various classes of solutions in the flat boundary case, Discrete Contin. Dyn. Syst. Ser. S, Tome 3 (2010) no. 2, pp. 199-219 | Article | MR 2610559 | Zbl 1193.35125

[16] D. Bothe; J. Pruss L p -theory for a class of non-Newtonian fluids, SIAM J. Math. Anal., Tome 39 (2007) no. 2, pp. 379-421 | Article | MR 2338412 | Zbl 1172.35052

[17] D. Bucur; E. Feireisl; S. Necasova Boundary behavior of viscous fluids: influence of wall roughness and friction-driven boundary conditions, Arch. Ration. Mech. Anal., Tome 197 (2010) no. 1, pp. 117-138 | Article | MR 2646816 | Zbl pre05782718

[18] D. Bucur; E. Feireisl; S. Necasova; J. Wolf On the asymptotic limit of the Navier-Stokes system on domains with rough boundaries, J. Differential Equations, Tome 244 (2008) no. 11, pp. 2890-2908 | Article | MR 2418180 | Zbl 1143.35080

[19] M. Bulicek; J. Malek; K. R. Rajagopal Navier’s slip and evolutionary Navier-Stokes-like systems with pressure and shear-rate dependent viscosity, Indiana Univ. Math. J., Tome 56 (2007) no. 1, pp. 51-85 | Article | MR 2305930 | Zbl 1129.35055

[20] G. Q. Chen; D. Osborne; Z. Qian The Navier-Stokes equations with the kinematic and vorticity boundary conditions on non-flat boundaries, Acta Math. Sci. Ser. B Engl. Ed., Tome 29 (2009) no. 4, pp. 919-948 | Article | MR 2509999 | Zbl 1212.35346

[21] C. Ebmeyer; J. Frehse Steady Navier-Stokes equations with mixed boundary value conditions in three-dimensional Lipschitzian domains, Math. Ann, Tome 319 (2001) no. 2, pp. 349-381 | Article | MR 1815115 | Zbl 0997.35049

[22] L. T. Hoang Incompressible fluids in thin domains with Navier friction boundary conditions (I), J. Math. Fluid Mech., Tome 12 (2010) no. 3, pp. 435-472 | Article | MR 2674072

[23] L. T. Hoang; G. R. Sell Navier-Stokes equations with Navier boundary conditions for an oceanic model, J. Dynam. Differential Equations, Tome 22 (2010) no. 3, p. 653-616 | Article | MR 2719921 | Zbl 1204.86010

[24] D. Iftimie; G. Raugel Some results on the Navier-Stokes equations in thin 3D domains, J. Diff. Eq., Tome 169 (2001), pp. 281-331 | Article | MR 1808469 | Zbl 0972.35085

[25] D. Iftimie; G. Raugel; G. Sell Navier-Stokes equations in thin 3D domains with Navier boundary conditions, Indiana Univ. Math. J., Tome 56 (2007) no. 3, pp. 1083-1156 | Article | MR 2333468 | Zbl 1129.35056

[26] D. Iftimie; F. Sueur Viscous boundary layers for the Navier-Stokes equations with the Navier slip conditions, Arch. Ration. Mech. Anal., Tome 199 (2011) no. 1, pp. 145-175 | Article | MR 2754340 | Zbl 1229.35184

[27] W. Jager; A. Mikelic On the interface boundary condition of Beavers, Joseph, and Saffman, SIAM J. Appl. Math., Tome 60 (2000) no. 4, pp. 1111-1127 | Article | MR 1760028 | Zbl 0969.76088

[28] W. Jager; A. Mikelic On the roughness-induced effective boundary conditions for an incompressible viscous flow, J. Differential Equations, Tome 170 (2001) no. 1, pp. 96-122 | Article | MR 1813101 | Zbl 1009.76017

[29] T. Kato Remarks on zero viscosity limit for non-stationary Navier-Stokes flows with boundary, Springer, Seminar on nonlinear PDE (Berkeley) (1984) | MR 765230 | Zbl 0559.35067

[30] H. Kozono; T. Yanagisawa L r -variational Inequality for Vector Fields and the Helmholtz-Weyl Decomposition in Bounded domains, Indiana Univ. Math. J., Tome 58 (2009) no. 4, pp. 1853-1920 | Article | MR 2542982 | Zbl 1179.35147

[31] J. L. Lions Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod, Gauthier-Villars, Paris (1969) | MR 259693 | Zbl 0189.40603

[32] S. Marusic On the Navier-Stokes system with pressure boundary condition, Ann. Univ. Ferrara Sez. VII Sci. Mat., Tome 53 (2007) no. 2, pp. 319-331 | Article | MR 2358233 | Zbl 1248.76034

[33] M. Mitrea; S. Monniaux The nonlinear Hodge-Navier-Stokes equations in Lipschitz domains, Differential Integral Equations, Tome 22 (2009) no. 3-4, pp. 339-356 | MR 2492825 | Zbl 1240.35412

[34] C.L.M.H. Navier Sur les lois de l’équilibre et du mouvement des corps élastiques, Mem. Acad. R. Sci. Inst., Tome 6 (1827) no. 369

[35] J. Neustupa; P. Penel Local in time strong solvability of the non-steady Navier-Stokes equations with Navier’s boundary conditions and the question of the inviscid limit, C.R.A.S. Paris, Tome 348 (2010) no. 19-20, pp. 1093-1097 | Article | MR 2735014 | Zbl 1205.35206

[36] J. Serrin Mathematical principles of classical fluid mechanics, Handbuch der Physik, Springer-Verlag (1959) | MR 108116

[37] R. Shimada On the L p -L q maximal regularity for Stokes equations with Robin boundary condition in a bounded domain, Math. Methods Appl. Sci., Tome 30 (2007) no. 3, pp. 257-289 | Article | MR 2285430 | Zbl 1107.76029

[38] V. A. Solonnikov L p -estimates for solutions to the initial-boundary-value problem for the generalized Stokes system in a bounded domain, J. Math. Sci., Tome 105 (2001), pp. 2448-2484 | Article | MR 1855442 | Zbl 0986.35084

[39] V. A. Solonnikov Estimates of the solution of model evolution generalized Stokes problem in weighted Hölder spaces, J. Math. Sci. (N. Y.), Tome 143 (2007) no. 2, pp. 2969-2986 | Article | MR 2270886 | Zbl 1127.35051

[40] V. A. Solonnikov; V. E. Scadilov A certain boundary value problem for the stationary system of Navier-Stokes equations, Boundary value problems of mathematical physics, Trudy Mat. Inst. Steklov., Tome 8 (1973), pp. 196-210 | MR 364910 | Zbl 0313.35063

[41] R. Temam Theory and Numerical Analysis of the Navier-Stokes Equations, North-Holland, Amsterdam (1977) | MR 769654 | Zbl 0383.35057

[42] V.I. Yudovich A two-dimensional non-stationary problem on the flow of an ideal compressible fluid through a given region, Mat. Sb., Tome 4 (1964) no. 64, pp. 562-588 | MR 177577